Monday, August 2, 2010

Antimalarial medications overdose

A woman on antimalarial medications takes an overdose .
Which of the following is the most consistent feature of antimalarial overdose?
  • a) ventricular arrhythmias
  • b) hypokalemia
  • c) methaemoglobinaemia
  • d) Thrombocytosis
  • e) blindness

The correct answer is B

Quinoline derivatives, particularly quinine and chloroquine, are highly toxic in overdose. The toxic effects are related to their quinidine-like actions on the heart and include circulatory arrest, cardiogenic shock, conduction disturbances and ventricular arrhythmias.

Additional clinical features are obnubilation, coma, convulsions, respiratory depression. Blindness is a frequent complication in quinine overdose.
Hypokalaemia is consistently present, although apparently self-correcting, in severe chloroquine poisoning and is a good index of severity. Recent toxicokinetic studies of quinine and chloroquine showed good correlations between dose ingested, serum concentrations and clinical features, and confirmed the inefficacy of haemodialysis, haemoperfusion and peritoneal dialysis for enhancing drug removal. The other quinoline derivatives appear to be less toxic. Amodiaquine may induce side effects such as gastrointestinal symptoms, agranulocytosis and hepatitis.
The main feature of primaquine overdose is methaemoglobinaemia. No cases of mefloquine and piperaquine overdose have been reported. Overdose with quinacrine, an acridine derivative, may result in nausea, vomiting, confusion, convulsion and acute psychosis. The dehydrofolate reductase inhibitors used in malaria treatment are sulfadoxine, dapsone, proguanil (chloroguanide), trimethoprim and pyrimethamine. Most of these drugs are given in combination. Proguanil is one of the safest antimalarials. Convulsion, coma and blindness have been reported in pyrimethamine overdose. Sulfadoxine can induce Lyell and Stevens-Johnson syndromes.

Labels: ,